Hamiltonian completion

From Wikipedia, the free encyclopedia
Jump to: navigation, search

The Hamiltonian completion problem is to find the minimal number of edges to add to a graph to make it Hamiltonian.

The problem is clearly NP-hard in general case (since its solution gives an answer to the NP-complete problem of determining whether a given graph has a Hamiltonian cycle). The associated decision problem of determining whether K edges can be added to a given graph to produce a Hamiltonian graph is NP-complete.

Moreover, Hamiltonian completion belongs to the APX complexity class, i.e., it is unlikely that efficient constant ratio approximation algorithms exist for this problem.[1]

The problem may be solved in polynomial time for certain classes of graphs, including series-parallel graphs[2] and their generalizations,[3] which include outerplanar graphs, as well as for a line graph of a tree[4][5] or a cactus graph.[6]

Gamarnik et al. use a linear time algorithm for solving the problem on trees to study the asymptotic number of edges that must be added for sparse random graphs to make them Hamiltonian.[7]

References[edit]

  1. ^ Q. S. Wu, C. L. Lu, R. C. T. Lee, An Approximate Algorithm for the Weighted Hamiltonian Path Completion Problem on a Tree, Lecture Notes in Computer Science, Vol. 1969 (2000) Pages: 156 - 167
  2. ^ K. Takamizawa, T. Nishizeki, and N. Saito, Linear-Time Computability of Combinatorial Problems on Series-Parallel Graphs, J. ACM 29 (1982) 623–641
  3. ^ N. M. Korneyenko, Combinatorial algorithms on a class of graphs, Discrete Applied Mathematics, v.54 n.2-3, p.215-217, 1994
  4. ^ Arundhati Raychaudhuri, The total interval number of a tree and the Hamiltonian completion number of its line graph, Information Processing Letters, Volume 56 , Issue 6 (December 1995) 299 - 306
  5. ^ A. Agnetis, P. Detti, C. Meloni, D. Pacciarelli, A linear algorithm for the Hamiltonian completion number of the line graph of a tree, Information Processing Letters, Volume 79 , Issue 1 (May 2001), 17 - 24
  6. ^ Paolo Detti, Carlo Meloni, A linear algorithm for the Hamiltonian completion number of the line graph of a cactus, Discrete Applied Mathematics, Volume 136 , Issue 2-3 (February 2004) 197 - 215
  7. ^ David Gamarnik, Maxim Sviridenko, Hamiltonian completions of sparse random graphs, Discrete Applied Mathematics 152 (2005) 139 – 158